Help Major swelling of ankles..constantly

Discussion in 'Fibromyalgia Main Forum' started by risinforce, Apr 28, 2006.

  1. risinforce

    risinforce New Member

    Hi there,
    Wondering if I am the only person with FMS who has swelling of the ankles and feet constantly? My doctor checked it out and thinks that it is a symptom of FMS as she can't find a vascular issue.

    Am I alone here? I've seen before people saying they swell but I'm wanting reassurance. The swelling is mainly in my left ankle and foot. My right will get a little swollen sometimes but never as bad as the left.

    When I flex my left foot forward, it feels like shin splints on the top of my foot and up my ankle (top). Does anyone else experience this?

    Help please, needing some info to take to general practitioner. My pain doc said to see her as well to be safe. I would like to take other testimonies to avoid massive vascular testing. Both my pain doc and I think it's just FM showing it's face in that way.

    Thanks,
    Shawn
  2. EllenComstock

    EllenComstock New Member

    I have had swelling for many years, not so much in my ankles but my feet. Like you, I have more problems with swelling in my left foot, especially the top. When the top of my left foot really swells, it often itches. Sometimes my toes on my left foot will swell, which is uncomfortable since my toes then rub together. Also, when I take my shoes off, I have a line on my feet where my shoes were (again, it's worse on the left foot).

    I've been to doctor about it, but no one has helped me. I am assuming it's from the FMS. When I sit down, I try to keep my feet elevated, which helps.

    I've never had the shin splints when flexing my feet, but they do crack when I do that. I used to have quite a bit of pain in my feet, toes and ankles, but I think the pain meds I am on now have helped that quite a bit.

    Good luck.

    Ellen
  3. UnicornK

    UnicornK New Member

    It feels like edema, retaining water. It's in my feet, sometimes almost up to my knees, and my hands. For me, it's mostly in my right foot, with my left foot and hands swelling somewhat. I don't know what's causing it but when I elevate them the swelling goes down. Plus, it almost always gets worse as the day goes on. I'm thinking of trying an herbal diuretic.

    God Bless.
  4. 69mach1

    69mach1 New Member

    heard that helps...i get a diarectic myslef...never really had h bp...just ofr all water retention
  5. ilovecats94

    ilovecats94 New Member

    Shawn,
    I have problems with this and I think some of it is from the sodium I use with diet soft drinks. I have switched to Crystal Light (I have diabetes) and it has only a trace of sodium and no caffeine.

    I seem to be really sensitive to sodium. I do have diuretics I got recently when I had pneumonia on 4/6, and I take one about every other day.

    I don't know what I'll do when I run out. I have 2 refills on it and that should last me 4 months.

    My son said he gets it too because his work is sitting at a computer all day long and then he comes home and plays computer games online, so more sitting. He says it is from sitting at the computer so much.

    I have had this off and on since I had FMS. I didn't realize it was related to FMS.

    Hugs,
    Faye

  6. Dara

    Dara New Member

    in my feet and also in my legs.

    When I flex my feet up (I guess that's how I'd describe it), like trying to point my toes to the ceiling, it causes a lot of pain in the tops of my feet and along the back of my heels.

    Just in the past 5 or 6 months is when I started the swelling and the excrutiating in my feet. There are days I really can hardly walk.

    I have Lasix to take if I must, but I try & not take it very often because I also have low potassium levels, and the lasix will cause the potassium to get lower yet.

    My hands also swell, especially when I've been using the computer a lot.

    This swelling all started around the same time as my doctor took me off of Premarin, I had treatment for thyroid cancer and had surgery, and started taking thyroid medication. I feel it's all linked, but what do I know???

    Dara
  7. jhmitch

    jhmitch New Member

    Hi Shawn!

    Like you, my feet and ankles really swell-up, especially in the evening.

    I have edema (heart problems) so I take Lasix plus a potassium supplement (Klor-Con). This combination seems to keep the edema situation from getting too intense unless I do something stupid like eat salty food or stand (or sit) for too long a period of time.

    Though I have FMS, the edema started before my FMS symptoms became apparent.

    There are some serious disorders that have swelling symptoms: angioedema (a form of allergic reaction) and lymphodema (a constant extreme swelling of legs or arms which doesn't respond to diuretics).

    However, if you doctor doesn't feel that your situation needs further testing, then I wouldn't worry too much about it unless it gets worse.

    Like everything else, it seems the older we get, the more gravity pulls everything downwards and the water in our bodies is no exception.


    Janice

  8. woofmom

    woofmom New Member

    Since any swelling I have is caused by chemicals I eat, drink or breathe, I take a little baking soda when I have any swelling. I don't know about anyone else, but it works for me.
  9. thirkmom

    thirkmom New Member

    There are numerous things that can cause swelling such as circulatory problems, your heart can't pump the fluids back up to heart efficiently. This can be caused by prolonged sitting. Increased sodium intake can cause swelling. Try cutting down on your salt and pop intake. Hormones can play a big role in it. When I was pregnant, I had a horrible time with swelling. Inactivity can cause your feet to swell because your leg muscless aren't working to pump the fluids back. Heat causes my legs and feet to swell. Whenever you sit, put your feet up. You can wear the white TED hose. Put them on as you are getting out of bed in the morning and take them off at night. They help from keeping the fluid to accumulate and they help the veins in your leg contract and relax to get the pumping motion going for circulation. If you sit for long periods of time get up and walk around every so often.

    As far as the shin splints--that's what my body feels like all over with the Fibromyalgia. I get that pain in my shins, calves, inner thights, outer thighs, hips, arms. I take narcotic pain meds for that because they are so intense and painful. Good luck with the doc. LluAnn